Education And Debate

Lesson of the Week: Hyperkalaemic cardiac arrest successfully treated with peritoneal dialysis

BMJ 1996; 312 doi: https://doi.org/10.1136/bmj.312.7041.1289 (Published 18 May 1996) Cite this as: BMJ 1996;312:1289
  1. M A Jackson, consultant physiciana,
  2. R Lodwick, consultant physiciana,
  3. S G Hutchinson, registrar in geriatricsb
  1. a Department of General Medicine and Nephrology, New Cross Hospital, Wolverhampton WV10 0QP
  2. b Queen Alexandra Hospital, Portsmouth
  1. Correspondence to: Dr Jackson.
  • Accepted 23 November 1996

Cardiac arrest caused by asystole, as a result of hyperkalaemia, is usually fatal. Resuscitation is often curtailed early because a successful outcome is unlikely. If the hyperkalaemia cannot be corrected electrical transmission is blocked to distal areas of the heart and asystole will persist.1 2

We report on a patient subsequently shown to have muscular dystrophy who was successfully treated with peritoneal dialysis after conventional pharmacological methods had failed.

Case report

A 16 year old Asian man was admitted for a routine nasal septoplasty. He admitted that for several years he had had myalgia after exercise. He was not taking any medication and he had no history of allergies. There was no family history of any adverse reaction to anaesthesia. Examination at the time of admission showed nothing abnormal.

Temazepam and metoclopramide were given as premedication. Propofol mixed with lignocaine and suxamethonium were used to facilitate intubation. Anaesthesia was maintained using isoflurane and a mixture of nitrous oxide and air. An electrocardiogram, oxygen saturation, and end tidal carbon dioxide were normal throughout the operation, …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe